How Decrease Prozac (Fluoxetine) By 10 mg

Tapering may not be necessary with Prozac due to the long half-life.

Question

I have been on 30mg of Prozac for two weeks, I was increased from 20 to 30. I felt good for ten days, but then became very tired. We are dropping back down to 20 mg. How long will it take for me to get back down to 20 mg?

Asked by lin On Oct 27, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Oct 28, 2018
Prozac

Overview

Prozac is classified as a SSRI (selective serotonin re-uptake inhibitor), which are, in most cases, generally recommended to be slowly tapered down over time, to avoid potential withdrawal symptoms. 


However, there is no single recommend method to safely decrease your dose of Prozac (fluoxetine), regardless of whether you are trying to eventually discontinue the drug or you are just adjusting your dose down.


Reported potential withdrawal symptoms of SSRI's (e.g. Prozac) include (1):

  • Flu-like symptoms
  • Insomnia
  • Neurological effects (e.g. headaches)
  • Imbalance
  • Sensory disturbances
  • Hyperarousal


If withdrawal symptoms do occur, they generally begin and peak within one week and can last anywhere from one day to a few weeks (2).


The one exception regarding SSRI tapering recommendations may be with Prozac, due to it's extremely long half-life, making withdrawal reactions less common when compared to other drugs in the class. This is discussed more below.

SSRI Tapering Recommendations

Sources vary in regard to tapering recommendations for drugs in the SSRI class. One source recommends to:

  • Taper over at least four weeks if the SSRI medication has been taken for at least six weeks (3).


Other sources give a more specific recommendation for certain drugs well known to cause withdrawal symptoms (e.g. Paxil):

  • Reduce dose by 25% every four to six weeks.
  • If withdrawal symptoms occur, return to a previously well-tolerated dose and resume tapering in a more conservative manner (4).


Prozac Tapering

Most studies indicate that out of all the SSRI medications, Prozac has the least risk of causing withdrawal symptoms. This is due to its extremely long half-life of 4 to 16 days (5), meaning that the drug is slowly eliminated and stays in the body long after the last dose.


In fact, the prescribing information for Prozac warns that any dose change may not be reflected in the plasma for several weeks. The prescribing information goes on to say:

"The long elimination half-lives of fluoxetine and norfluoxetine [fluoxetine metabolite] assure that, even when dosing is stopped, active drug substance will persist in the body for weeks (primarily depending on individual patient characteristics, previous dosing regimen. and length of previous therapy at discontinuation)."

In your situation, where you are decreasing your Prozac dose from 30 mg to 20 mg, your doctor may recommend simply dropping down to that new dose, without tapering. In fact, it is difficult to taper Prozac by 10 mg or less, as 10 mg is the minimum dose increment commercially available.


Due to the long half-life of Prozac, withdrawal reactions should be relatively mild if only decreasing 10 mg, if they occur at all. It is important to remember however that it may take some time to realize a decrease in side effects (again, due to the long half-life of the drug).


If your doctor is recommending a taper to decrease from 30 mg to 20 mg, you may need to use Prozac tablets, as they can be cut, making it easier to taper by small amounts.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions